Tornadoes · United States · Texas · 2021

Unrated tornado, Lone Elm, Texas, May 16, 2021

This Unrated tornado ran 0.6 miles across Ellis County on May 16, 2021, touching down at 3:14 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 16, 2021
Touchdown
3:14 PM CDT (20:14 UTC)
Lifted
3:16 PM CDT (20:16 UTC)
On the ground
2 minutes
Path length
0.6 miles (1.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Ellis County
Touchdown point
32.400, -96.963
Lift-off point
32.409, -96.959
Record number
2105161414-01

What the Weather Service recorded

Mid-May thunderstorms associated with an upper low to our west and multiple disturbances out ahead of it produced isolated instances of severe weather and heavy rain across parts of the region. A total of 6 weak tornadoes occurred.

Video was obtained of a tornado east of the Shadow Creek Pumpkin farm. Radar estimated the circulation location near FM 875 and South Prong Creek. No damage was reported or found with this tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
12:00 UTC04:12 UTCFlash Flood WatchFWD
18:37 UTC19:15 UTCTornado WarningFWD
21:27 UTC05:00 UTCFlood WarningFWD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:51 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at May 16, 2:35 PM CDT, 39 minutes earlier.

Area forecast discussion, May 16, 2:35 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
235 PM CDT Sun May 16 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Monday afternoon/

A rainy Sunday for most of us across North and Central TX.
Showers and storms will continue to develop through the evening
hours as a mid-level shortwave moves across the region. While
heavy rain and flooding will be the main threat the rest of the
day, there's a chance that some of the storms could produce brief
spin-ups with damaging wind gusts. The combination of modest
instability (provided by daytime heating) and southerly low-level
flow over our area will continue to support a few strong updrafts
resulting in a few strong or marginally severe storms. Our
thinking is that the tornado potential will remain isolated
through the early evening hours.

The coverage of showers/storms is expected to decrease tonight as
the disturbance moves off to the east. However, we will continue
to monitor the potential for a cluster of storms or MCS that is
expected to move across the TX Panhandle/southwestern OK late
tonight into Monday morning. Most of the high-res guidance
continues to show that this activity will likely impact the Red
River counties around sunrise Monday, moving southeast across
North Texas through the morning hours. With decent instability and
storm organization in place, we can't rule out a strong or
marginally severe wind gust. Specific details regarding timing
remain uncertain since there are still some discrepancies between
guidance. Coverage of showers/storms Monday afternoon will depend
on the progression of the morning convection, therefore we keep
PoPs between 30-60% to account for the general trend of this
activity. Otherwise, highs Monday will stay in the upper 70s to
low 80s across North TX, with low to mid 80s across Central TX.

Sanchez

&&

.LONG TERM... /Issued 247 AM CDT Sun May 16 2021/
/Monday Night Onward/

Unsettled weather will continue into Tuesday and beyond with
severe weather and flooding rains possible through at least the
end of the week.

A deep, cutoff low near the Four Corners Region will lose some of
its eastward momentum on Tuesday. Multiple disturbances on the
periphery of the low will work in tandem with a dryline across
West Texas, allowing showers and thunderstorms to blossom across
the area. The greatest severe weather risk for the next several
days will occur on Tuesday, as ample instability will exist across
the region. Marginal, but adequate, bulk shear values will likely
result in rather messy convection; however, it's possible
multiple MCSs will organize throughout the day, bringing a variety
of hazards to the area. With PWATs approaching or exceeding 2",
the highest rainfall totals of the week are expected to occur
Tuesday and into Wednesday, resulting in a flash flood threat
across North and Central Texas.

Showers and thunderstorms will continue for the remainder of the
week and into the weekend as our upper-level pattern remains
rather progressive, and onshore flow supplies an abundance of
Gulf moisture. A continued threat for strong to severe storms is
expected through the end of the week as we remain fairly
unstable; however, meager bulk shear values may limit the
potential for severe storms. Additional rainfall will exacerbate
any flooding issues, with widespread rainfall totals near 3-6
inches anticipated through next Saturday. Totals in the 6-7 inch
range will be likely near and east of I-35, along with localized
values approaching the double digits in areas that receive the
greatest rainfall.

Rainy and gloomy conditions will keep low temperatures in the 60s
to low 70s and highs in the mid 70s to low 80s for the next week.

Barnes

&&

.AVIATION... /NEW/
/18z TAFs/

Concerns...a mix of MVFR/IFR cigs and convective potential through
Monday.

Expect poor flying conditions due to a mix of low ceiling/vsby and
multiple rounds of showers and scattered storms through this
forecast period and beyond. The main concerns through the
afternoon hours will be the potential for occasional lightning
and IFR/LIFR cigs as the showers and storms move across the area.
We're still expecting a break from the precipitation later this
evening ahead of the next round Monday morning. Ceilings and
visibilities will remain MVFR/IFR overnight tonight into Monday.
Additional convection will be possible Monday morning from a
cluster of storms moving in from the northwest. We kept the
mention of VCTS with a TEMPO TSRA across most TAF sites between
12-15Z Monday due to the uncertainties in timing of the heavy
precipitation. Otherwise, expect south/southeast winds 10-15 kt
with higher gusts possible through Monday.

Sanchez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  80  69  79  66 /  60  60  50 100 100
Waco                70  83  69  81  66 /  40  60  50 100  80
Paris               65  78  66  77  65 /  80  80  60  90  90
Denton              66  79  66  75  64 /  50  70  60 100  90
McKinney            66  80  66  76  65 /  70  80  60 100 100
Dallas              68  81  71  79  68 /  60  60  50 100 100
Terrell             66  81  68  79  66 /  60  70  50 100 100
Corsicana           68  82  70  81  68 /  50  70  40  90  90
Temple              69  83  69  81  66 /  40  60  50  90  80
Mineral Wells       66  82  66  76  64 /  40  50  60  90  70

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for TXZ091>095-
100>107-115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, May 16, 2:25 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
225 PM CDT Sun May 16 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
225 PM CDT Sun May 16 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Thunderstorms will be possible across North and Central Texas through
tonight. Lightning and heavy rainfall will be the main threats,
although the strongest storms could produce small hail, gusty winds
and brief tornadoes through the evening hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms are expected across most of North and Central Texas on
Monday. Locally heavy rainfall and lightning will be the main
threats, although the strongest storms could produce some hail and
gusty winds.

Widespread thunderstorms are expected on Tuesday, some of which could
be strong or severe. Flash flooding will also be a concern with very
heavy rainfall possible.

Chances for thunderstorms will continue through the remainder of the
week. Additional rounds of heavy rainfall may culminate in additional
flash flooding or significant rises on area rivers and streams. Also,
a few strong or severe thunderstorms are possible throughout the
second half of the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, May 16, 3:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
304 PM CDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TORNADO          5 WNW TROY              31.23N 97.38W
05/16/2021                   BELL               TX   EMERGENCY MNGR

            SEVERAL HOMES SUSTAINED MINOR DAMAGE FROM A
            BRIEF TORNADO ALONG WILLOW GROVE RD BETWEEN
            MOODY RD AND FRANKLIN RD. SOME OUTBUILDINGS
            AND CHICKEN COOPS DAMAGED OR DESTROYED. TIME
            ESTIMATED FROM RADAR.

&&

MSS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 00:00Z

3.8 hours after it, 57 km from the path. May 17, 2021.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 496 joules per kilogram, CIN -83, lifted condensation level 815 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 58 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-83 J/kg
Surface CAPE
1903 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Midlothian/Waxac (JWY), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:15 UTC6969160° 10 kt141015.2RA
18:35 UTC69.369.3160° 11 kt161014.9RA
18:55 UTC6969160° 10 kt141014.6-RA
19:15 UTC6969170° 8 kt1014.6+RA
19:35 UTC69.469.4160° 12 kt171014.2+RA
19:55 UTC68.268.2200° 9 kt1014.6-RA
20:15 UTC69.469.4190° 25 kt331014.2+RA
20:35 UTC66.766.7110° 6 kt271014.6+RA
20:55 UTC6969270° 3 kt1014.6+RA
21:15 UTC69690° 0 kt1014.2RA
21:35 UTC6969150° 3 kt1014.2
21:55 UTC6969170° 8 kt161013.9

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 37 km away, was scanning. The volume nearest the touchdown began at 20:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:42 UTCTORNADO5 E GrandviewHill, TX5/16 HILL & ELLIS COUNTIES TORNADO - A STORM SPOTTER TRACKED AND RECORDED A TORNADO FROM EXTREME NORTHEASTERN HILL COUNTY INTO ELLIS COUNTY. SOME TREE LEAVES AND SMALL BRANCHES WERE REPORTEDLY LOFTED INTO THE TORNADO CIR
19:00 UTCTORNADOUniversity ParkDallas, TX5/16 UNIVERSITY PARK TORNADO - A TORNADO DEVELOPED AT WILLIAMS PARK, CAUSING MAINLY DOWNED TREE BRANCHES. THE TORNADO THEN TRAVELED NORTHEAST INTO GOAR PARK, UPROOTING A LARGE TREE. SURVEILLANCE FOOTAGE FROM THE FIRE STA
19:02 UTCTSTM WND DMGUniversity ParkDallas, TXSIGNIFICANT TREE DAMAGE IN GOAR PARK. TIME ESTIMATED FROM RADAR.
19:08 UTCTORNADO2 Ese MaypearlEllis, TX5/16 ELLIS COUNTY TORNADO NEAR MAYPEARL- VIDEO SHOWS A BRIEF TORNADO TRACKING ACROSS RURAL LAND NEAR THE INTERSECTION OF OLD MAYPEARL RD AND GREATHOUSE RD. NO DAMAGE WAS REPORTED WITH THIS TORNADO.
19:10 UTCTORNADO3 Nne University ParkDallas, TX5/16 NORTHHAVEN TORNADO - THE SAME SUPERCELL THAT PRODUCED A TORNADO IN UNIVERSITY PARK PRODUCED ANOTHER TORNADO JUST NORTH OF ROYAL LN AND EAST OF ST MICHAELS DRIVE. THE FIRST SIGNS OF DAMAGE APPEARED ON LAVENDALE CIRCL
19:11 UTCTSTM WND DMG4 Nne University ParkDallas, TXDAMAGE TO HOME IN N. DALLAS. LOCATION IS ON NORTHAVEN ROAD, RIGHT IN FRONT OF NORTH HAVEN GARDENS.
20:14 UTCTORNADO6 Nne MaypearlEllis, TX5/16 ELLIS COUNTY TORNADO NEAR SOUTH PRONG CREEK - VIDEO WAS OBTAINED OF A TORNADO EAST OF THE SHADOW CREEK PUMPKIN FARM. RADAR ESTIMATED THE CIRCULATION LOCATION NEAR FM 875 AND SOUTH PRONG CREEK. NO DAMAGE WAS REPORTED
20:50 UTCFLASH FLOOD3 Ne University ParkDallas, TXDALLAS FIRE RESCUE RESPONDING TO SWIFT WATER RESCUE AT 7500 BLOCK OF MERRIMAN PKWY.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of May 16, 2021

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 1611:14 AM CDTEF0Bell, TX1.950$50,000
May 161:42 PM CDTUnratedEllis, TX2.350
May 162:00 PM CDTEF0Dallas, TX0.330$2,000
May 162:08 PM CDTUnratedEllis, TX0.950
May 162:10 PM CDTEF1Dallas, TX0.690$50,000
May 164:15 PM MDTUnratedCrowley, CO2.620
May 167:40 PM CDTUnratedLamb, TX1.050
May 1610:46 PM CDTEF0Haskell, TX0.1130$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.